New York, 2013Damaging Wind and Lightning Strike in New York, August 26, 2013
August 26, 2013 · NWS BUF · 2 events in 2 counties and zones
A line of showers and thunderstorms developed over Southern Ontario and rapidly moved southeast across the Niagara Frontier. The thunderstorms produced damaging winds that downed trees and power lines in Bergholtz.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms developed over Southern Ontario and rapidly moved southeast across the Niagara Frontier. The thunderstorms produced damaging winds that downed trees and power lines in Bergholtz. In Cheektowaga, lightning struck a power transformer in the vicinity of French Road. The media reported live wires down along with power out in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 26, 9:49 AM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 26, 9:49 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1049 AM EDT MON AUG 26 2013
.SYNOPSIS...
A FRONTAL SYSTEM WILL BRING SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH TODAY THEN TAPER OFF TONIGHT. WEAK HIGH
PRESSURE WILL SHIFT ACROSS NEW YORK TUESDAY WITH A LOW CHANCE
OF AN ISOLATED SHOWER POSSIBLE. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS IS POSSIBLE TUESDAY NIGHT AND WEDNESDAY AS THE NEXT
STORM SYSTEM CROSSES THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE TIMING AND LOCATION OF CONVECTION ACROSS WESTERN AND CENTRAL NEW
YORK CONTINUES TO BE THE MAIN FORECAST CHALLENGE FOR TODAY. THIS IS
OCCURRING AS SHORTWAVE ENERGY MOVES AROUND THE RIM OF AN EXPANSIVE
598DM UPPER LEVEL THERMAL RIDGE CENTERED OVER THE NATIONS HEARTLAND.
AREA RADARS RADARS SHOW TWO COMPLEXES OF SHOWERS AND THUNDERSTORMS
THAT WILL BE IMPACTING OUR CWA THIS MORNING AND DURING THE
AFTERNOON. THIS FIRST BATCH OF RAIN...ASSOCIATED ONGOING WARM AIR
ADVECTION AND DPVA OVER WESTERN NEW YORK...WILL MOVE SOUTHEAST
ACROSS THE AREA THIS MORNING.
THE SECOND AREA OF MORE ENHANCED SHOWERS AND THUNDERSTORMS OVER
MICHIGAN IS ASSOCIATED WITH A MORE POTENT SHORT WAVE TROUGH THAT IS
HEADING EAST TOWARD LAKE HURON. THESE SHOWERS/THUNDERSTORMS ARE
FORMING IN A CHANNEL OF HIGH THETA-E AIR THAT STRETCHES FROM
WISCONSIN TO WESTERN NEW YORK. AS THE SHORT WAVE TROUGH AND EMBEDDED
AREA OF DPVA APPROACH WESTERN NEW YORK THIS AFTERNOON...EXPECT
SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD. WITH
PRECIPITABLE WATER VALUES FORECAST TO INCREASE TO ABOUT 2 INCHES THIS
AFTERNOON...WILL MENTION A CHANCE OF HEAVY RAIN DURING THE AFTERNOON
AND EVENING. RIGHT NOW IT LOOKS LIKE THE HEAVIEST RAIN TODAY WILL
OCCUR OVER THE NIAGARA FRONTIER AND LOWER GENESEE VALLEY WHERE A
LITTLE OVER AN INCH OF RAIN IS POSSIBLE.
REGARDING THE POTENTIAL FOR SEVERE WEATHER...IT STILL LOOKS LIKE THE
BEST CHANCES WILL REMAIN OVER THE UPPER GREAT LAKES WHERE THE
COMBINATION OF INSTABILITY AND EFFECT BULK SHEAR WILL BE MORE
FAVORABLE FOR ORGANIZED CONVECTION. HOWEVER...AS THE AFOREMENTIONED
SHORT WAVE TROUGH CROSSES WESTERN AND CENTRAL THIS AFTERNOON...MID
LEVEL LAPSE WILL STEEPEN A BIT. THIS COULD RESULT IN GUSTY WINDS WITH
SOME OF THE ELEVATED CONVECTION.
THIS EVENING INTO TONIGHT...AGAIN TIMING OF THESE CONVECTIVE SYSTEMS
REMAINS TRICKY. MODEL CONSENSUS OF WHICH THE RGEM PORTRAYS THE BEST
SCENARIO...SHOWS THE SECOND COMPLEX/MCS CROSSING THE FORECAST AREA
BETWEEN 21Z/26 AND 06Z/27. CONTINUED LIKELY PROBABILITIES FOR
SHOWERS/STORMS THROUGH THIS EVENING THEN TAPERED OFF AFTER 06Z/27
WITH WEAK HIGH PRESSURE BUILDING ACROSS NEW YORK. WARM AND HUMID
CONDITIONS EXPECTED TONIGHT UNDER CLOUDY SKIES AND WEAK SOUTHWEST
FLOW. TEMPERATURES LINGERING IN THE 60S MOST OF THE NIGHT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UNSETTLED WEATHER WILL CONTINUE INTO THE MID-WEEK AS A SERIES OF
WEAK SHORTWAVES RIPPLING AROUND THE TOP OF AN EXPANSIVE RIDGE OVER
THE CENTRAL U.S. DROP ACROSS THE GREAT LAKES. AS MENTIONED IN THE
PREVIOUS DISCUSSION...THE MODELS CONTINUE TO SHOW DIFFERENCES IN
EXACT TIMING AND PLACEMENT OF DETAILS...HOWEVER THE GENERAL TREND WILL
BE FOR A QUIET START TO THE DAY ON TUESDAY AS A SHORTWAVE RIDGE
TRAVERSES THE REGION. BY THE AFTERNOON...WE SHOULD SEE AT LEAST A
CHANCE OF A FEW SHOWERS AND THUNDERSTORMS DEVELOPING INLAND FROM THE
LAKES THANKS TO DIURNAL INSTABILITY. THHAT SAID AM NOT ENTIRELY
CONFIDENT IN THIS AS THERE IS A POSSIBILITY THAT THE SHORTWAVE
RIDGING MAY HANG AROUND LONG ENOUGH TO STIFLE ANY CONVECTION. AS
SUCH AM KEEPING POPS LESS THAN 40 PERCENT ACROSS THE BOARD FOR MUCH
OF THE DAY.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RAMP UP FROM TUESDAY
EVENING ONWARDS AS A SHORTWAVE AND ASSOCIATED MCS DROPPING ACROSS
THE GREAT LAKES IS EXPECTED TO IMPACT THE FORECAST AREA SOMETIME
TUESDAY NIGHT. MODEL CONSENSUS SUGGESTS THAT THE HIGHEST CHANCES FOR
SHOWERS/THUNDERSTORMS WILL BE FROM ROCHESTER WEST AND THE MAIN
THREAT WILL BE HEAVY RAIN/LOCALIZED FLOODING AS PWATS WILL BE IN THE
NEIGHBORHOOD OF 2 INCHES. WITH MID-LEVEL WINDS ONLY PROGGED TO BE
AROUND 25-40KTS AND NOT OVERLY IMPRESSIVE LAPSE RATES...NOT
EXPECTING SEVERE WEATHER AT THIS TIME.
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY
THANKS TO YET ANOTHER SHORTWAVE COMING OVER THE TOP OF THE RIDGE TO
OUR WEST ALONG WITH ANOTHER UPPER LEVEL TROUGH DROPPING FROM THE
CANADIAN SHIELD INTO THE SAINT LAWRENCE VALLEY. AREAS EAST OF LAKE
ONTARIO SHOULD HAVE A BETTER SHOT AND SEEING CONVECTIVE ACTIVITY
THANKS TO THIS SECOND FEATURE.
REGARDING TEMPERATURES...HAVE KNOCKED BACK FORECAST HIGHS BOTH
TUESDAY AND WEDNESDAY BY A COUPLE OF DEGREES AS MODEL CONSENSUS NOW
SUGGESTS 850MB TEMPS ACROSS WESTERN NY RUNNING CLOSE TO +16C AS
OPPOSED TO THE +18C PREVIOUS RUNS WERE INDICATING. THIS WILL
TRANSLATE TO HIGHS IN THE MID 80S BOTH DAYS...HOWEVER GIVEN THAT
DEWPOINTS ARE EXPECTED TO CLIMB INTO THE UPPER 60S IT WILL STILL
FEEL VERY UNCOMFORTABLE INDEED. THESE HIGH DEWPOINTS ALONG WITH
CLOUD COVER AND POTENTIAL RAIN WILL ALSO SERVE TO PROP UP
TEMPERATURES OVERNIGHT...PARTICULARLY ON TUESDAY NIGHT WHEN LOWS ARE
ONLY EXPECTED TO DROP TO AROUND 70 ALONG THE LAKE PLAINS. THE NORTH
COUNTRY AND HIGHER ELEVATIONS OF THE SOUTHERN TIER WILL RUN SLIGHTLY
COOLER WITH LOWS IN THE MID 60S. THE ARRIVAL OF NOMINALLY COOLER AND
DRIER AIR IN THE WAKE OF THE AFOREMENTIONED NORTHERN STREAM
SHORTWAVE SHOULD ALLOW FOR WEDNESDAY NIGHT/S LOWS TO RUN A LITTLE
COOLER...IN THE LOW TO MID 60S.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
FOLLOWING THE PASSAGE OF THE MIDWEEK SYSTEM...RECENT RUNS OF THE
GFS/ECMWF HAVE BEEN IN REASONABLE AGREEMENT ON DEVELOPING A MODEST
LARGE-SCALE TROUGH JUST OFFSHORE OF THE EAST COAST FOR THURSDAY AND
FRIDAY...BEFORE THIS FEATURE LIFTS OUT INTO THE CANADIAN MARITIMES
OVER THE WEEKEND AND ALLOWS THE UPPER RIDGE OVER THE PLAINS TO
BROADEN AND EXPAND EASTWARD. MEANWHILE AT THE SURFACE...HIGH
PRESSURE AND DRIER AIR SHOULD BUILD ACROSS THE REGION THURSDAY AND
FRIDAY...BEFORE GRADUALLY SLIDING EAST TO THE ATLANTIC COASTLINE
SATURDAY AND SUNDAY.
ALL OF THE ABOVE SHOULD RESULT IN A RETURN TO GENERALLY DRY WEATHER
FOR THE LATTER PORTIONS OF THE WORK WEEK AND NEXT WEEKEND...ALONG
WITH HUMIDITY LEVELS FALLING OFF TO MUCH MORE TOLERABLE LEVELS FOR A
FEW DAYS...BEFORE THESE START TO CREEP BACK UP AGAIN NEXT WEEKEND.
TEMPERATURE-WISE...A CONSENSUS OF THE GFS/ECMWF GUIDANCE SUGGESTS
850 MB TEMPS WILL GENERALLY DROP BACK A FEW NOTCHES TO THE +12C TO
+15C RANGE FOR THURSDAY AND FRIDAY...BEFORE THESE WARM TO THE +18C
TO +20C RANGE BY NEXT SUNDAY UNDER THE INFLUENCE OF THE EXPANDING
UPPER LEVEL RIDGE. AT THE SURFACE...THIS SHOULD TRANSLATE INTO HIGHS
IN THE UPPER 70S TO LOWER 80S THURSDAY AND FRIDAY...BEFORE READINGS
WARM BACK THROUGH THE 80S...AND POSSIBLY TO NEAR 90 DEGREES IN SPOTS
BY THE END OF NEXT WEEKEND. MEANWHILE...NIGHTTIME LOWS WILL
GENERALLY RANGE BETWEEN THE MID 50S AND MID 60S.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
ACTIVE WEATHER EXPECTED THROUGH TODAY AS SEVERAL ROUNDS OF SHOWERS
AND THUNDERSTORMS WILL SHIFT SOUTHEAST ACROSS NEW YORK STATE.
CURRENT RADAR/SATELLITE SHOWS TWO DISTINCT CLUSTERS OF SHOWERS AND
THUNDERSTORMS...ONE MOVING SOUTHEAST TOWARD WESTERN LAKE ONTARIO
AND ANOTHER UPSTREAM OVER MICHIGAN AND LAKE HURON. THIS
PRECIPITATION IS FORMING AHEAD OF A FRONTAL BOUNDARY WHICH WILL
SHIFT SOUTH ACROSS THE STATE LATER THIS EVENING. IFR CONDITIONS ARE
POSSIBLE IN ANY HEAVIER SHOWER/TSTM WHICH MOVES ACROSS THE TERMINALS
LATER THIS AFTERNOON AND EVENING. OTHERWISE...EXPECT MAINLY VFR
CONDITIONS TO PREVAIL.
OUTLOOK...
MONDAY NIGHT...CHANCE OF IFR IN LOW STRATUS OR FOG. TUESDAY...MAINLY
VFR WITH LOW CHANCE OF SHRA/TSRA. TUESDAY NIGHT AND
WEDNESDAY...CHANCE OF TSRA.
THURSDAY AND FRIDAY...VFR.
&&
.MARINE...
A TIGHTENING PRESSURE GRADIENT OVER THE LOWER LAKES WILL MAINTAIN
MODEST SOUTHWEST WINDS ALONG THE EASTERN SHORES OF THE LAKES TODAY
AS WELL AS THE UPPER NIAGARA RIVER. AS A RESULT...SMALL CRAFT
ADVISORIES REMAIN IN PLACE ACROSS THESE AREAS.
A FRONT THAT WILL BE MOVING SOUTH TOWARD THE LOWER LAKES WILL BRING
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. GUSTIER WINDS AND HIGHER WAVES ARE POSSIBLE IN THE VICINITY
OF ANY PASSING THUNDERSTORMS.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020-
040-041.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
LOZ044-045.
&&
SYNOPSIS...SMITH
NEAR TERM...SMITH/TJP
SHORT TERM...WOOD
LONG TERM...JJR
AVIATION...SMITH/TJP
MARINE...SMITH/TJPHazardous weather outlook, Aug 26, 4:16 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 AM EDT MON AUG 26 2013
NYZ003>008-013-014-270930-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON-
ONTARIO-
516 AM EDT MON AUG 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 AM EDT MON AUG 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ001-002-010>012-019>021-085-270930-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
516 AM EDT MON AUG 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN UPPER LEVEL DISTURBANCE DROPPING ACROSS THE GREAT LAKES TUESDAY
NIGHT IS EXPECTED TO BRING SHOWERS AND THUNDERSTORMS TO PORTIONS
OF WESTERN NEW YORK WITH THE MAIN THREAT BEING AREAS OF HEAVY RAIN
ALONG WITH LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Thunderstorm Wind, Niagara
- When
- August 26, 1:11 PM EST
- Where
- Niagara County, 0.69 mi S of Echota
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.090, -78.980
Law enforcement reported wires down by thunderstorm winds.
Lightning, Erie
- When
- August 26, 2:20 PM EST
- Where
- Erie County, 0.99 mi SSE of Bellevue
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 42.868, -78.710
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, August 26, 20131 death · $5,000 · 2 in hail · 8 events
- Flash Flooding and Heavy Rain in Arizona, August 26, 20131 death · 3 events
- Flash Flooding and Dust Storm in Arizona, August 26 to 27, 2013$219,000 · 59 kt wind · 11 events
- Damaging Winds and Lightning Strike in Michigan, August 26, 2013$71,000 · 61 kt wind · 12 events
- Heat in Iowa, August 26 to 30, 201321 events
- Heat in Illinois, August 26 to 30, 201313 events
- Tornado and Hail in Minnesota, August 26, 2013EF0 · 13 events
- Damaging Winds in Wisconsin, August 26, 201352 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, August 26, 2013$5,000 · 1 in hail · 5 events
- Waterspouts in Gulf of Mexico, August 26, 20134 events
- Flash Flooding in Arizona, August 26, 20133 events
- Flash Flooding in Utah, August 26 to 27, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472308, 472309.